Mr. Chute, is a 76 year old man with right hip pain post-fall. He lives independently and has some early dementia and depression, NIDDM, hypertension.
- Meds: Donepezil, Fluoxetine, Metformin, HCTZ, ASA, Ramipril
- O/E: in pain, HR 90 BP 170/95; looks dry; a bit agitated and scattered; shortened and externally rotated right leg.
- What risk factors for delirium does this man have?
In this very vulnerable brain, extreme care needs to be taken to avoid or at least minimize delirium.
- Avoid medications that will make it worse: benzodiazepines or anti-cholinergics like Gravol.
- Use medications to treat the treatable: opioids for the pain or if appropriate, consider non-opioid options initially which may include a femoral nerve block for hip fracture, Acetaminophen, comfortable positioning, etc.
- Maximize hydration status: Avoid restraints, promote orientation and stimulation.
Take Home point
In the older patient the cardio-vascular and the central nervous systems have a decreased ability to adapt to pharmacologic/physiological changes. Particular care and attention must be paid when patients are on medications involving these systems (which means almost everyone!) and when starting new medications involving these systems (which means almost all medications!)
To learn more about the management of delirium, visit the Cognitive Impairment module.